Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, June 7, 2008

June 7, 2008 · NWS GRB · 8 events in 6 counties and zones

A warm front that moved north into Wisconsin helped to trigger thunderstorms in unstable air across the area. The Antigo area suffered the worst damage from the storms as they produced wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A warm front that moved north into Wisconsin helped to trigger thunderstorms in unstable air across the area. The Antigo area suffered the worst damage from the storms as they produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 7, 4:58 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 7, 4:58 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
558 PM CDT SAT JUN 7 2008

.UPDATE...SCT TSRA DEVELOPING NEWD ACRS THE FCST AREA. ENOUGH
INSTABILITY TO POSE SOME RISK OF SVR. BUT IT APPEARS THAT THE
MAIN LINE OF STORMS WAS DEVELOPING FM N-C IA...NEWD...TO NEAR
ARX...WL BEHAVE SIMILAR TO THE INITIAL BATCH LATE THIS MORNING AND
EARLY THIS AFTN. IT SHOULD WORK EWD AND COULD BRUSH THE SWRN PART
OF THE FCST AREA. IF THAT LINE BECOMES MORE SOLID AND GETS LOCATED
S OF THE FCST AREA...IT WOULD INTERCEPT THE INSTABILITY ARRIVING
ON LLJ FCST TO INTENSIFY LATER THIS EVENING. THAT WOULD KEEP THE
RISK OF SVR WX AND FLOODING LATER TNGT FOCUSED S OF THE FCST
AREA.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 457 PM CDT SAT JUN 7 2008...

UPDATE...DOUBT WE WILL BE ABLE TO DROP ANY OF TO.A 478 EARLY.
THREAT OF SVR OVER THE NEXT HR DOES NOT APPEAR HIGH. BUT NEW AREA
OF SVR STORMS DEVELOPING ENEWD FM SE MN. IF CURRENT TRENDS
CONT...THOSE WOULD REACH CENTRAL WI ARND 630 PM. PROBLEM IS THAT
THREAT MAY WELL CONT WELL PAST 800 PM AS LLJ STENGTHENS AND HELPS
TO RELOAD THE ATM FOR MORE CONVECTION. THINK STRONGEST ACTIVITY WL
REMAIN TO OUR S...BUT THERE COULD STILL BE A RISK OF SVR IN THE
FCST AREA.

SKOWRONSKI

DISCUSSION ISSUED AT 200 PM CDT SAT JUN 7 2008...

DISCUSSION...TIME AT A PREMIUM WITH ONGOING SEVERE THREAT.
CORE OF CURRENT CLUSTER SHOULD REMAIN SOUTH OF THE AREA...BUT NEED
TO WATCH FOR SOME HAIL OR WIND CLIPPING THE FAR SOUTHERN PART OF
OUR AREA. THUS FAR CONVECTION MORE LIMITED TO THE WEST...AND THAT
WAS ALLOWING THE ATM TO DESTABILIZE. APPEARS MAIN SVR THREAT IN
THE FCST AREA WOULD BE WITH DEVELOPMENT BACK TO THE WEST LATER
THIS AFTN OR INTO THE EVENING.

IN THE LONGER TERM...TOUGH TO PIN DOWN TIMING OF PCPN CHCS. DID
NOT MAKE MANY CHANGES TO LATER PERIODS OF THE FCST. FRONT MAY
STILL BE IN THE AREA TOMORROW...THOUGH IT COULD GET SHOVED BACK S
BY ALL THE CONVECTION. UPR HEIGHTS WL BUILD A BIT DURING THE
WK...THEN ANOTHER STG SYSTEM SHOULD BE HEADED FOR THE AREA LATER
IN THE WK. LOOKS LIKE AN ACTIVE PATTERN.

AVIATION...JUST CARRIED TSRA AT THE BEGINNING OF THE TAFS. WL ADD
TO LATER PERIODS WHEN WE HAVE A BETTER IDEA OF TIMING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 7, 1:09 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
209 PM CDT SAT JUN 7 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
209 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY RISK IS OF DAMAGING WINDS AND LARGE HAIL. HEAVY
RAINFALL IS ALSO POSSIBLE.

PATCH DENSE FOG WILL REDUCE VISIBILITIES ALONG THE LAKESHORE TO A
FEW HUNDRED FEET AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY. DAMAGING WINDS
AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH MUCH OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE WHETHER
THE STORMS WILL BE SEVERE OR NOT...THOUGH HEAVY RAIN IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY OCCURRED THIS AFTERNOON...AND MAY BE
NECESSARY TONIGHT.

LMZ521-522-541>543-081300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
209 PM CDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY RISK IS OF STRONG WINDS AND LARGE HAIL.
HEAVY RAINFALL IS ALSO POSSIBLE. AREAS OF DENSE FOG WILL REDUCE
VISIBILITIES OVER THE LAKE TO NEAR ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY. STRONG WINDS AND
HEAVY RAINFALL WILL BE THE PRIMARY THREATS. DENSE FOG IS POSSIBLE
OVER THE LAKE AGAIN SUNDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH MUCH OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE WHETHER
THE STORMS WILL BE SEVERE OR NOT.

JS

In the hours before

Special weather statement, Jun 7, 12:40 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
140 PM CDT SAT JUN 7 2008

WIZ035>040-045-048>050-071930-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
140 PM CDT SAT JUN 7 2008

...TORNADO WATCH IN EFFECT UNTIL 800 PM THIS EVENING...

WARM AND VERY HUMID AIR SURGING INTO THE AREA FROM THE SOUTH WITH
GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THE STORMS COULD BE SEVERE...AND PRODUCE DAMAGING WINDS AND
LARGE HAIL. CONDITIONS COULD ALSO SUPPORT THE FORMATION OF TORNADOES
WITH THE STRONGEST STORMS.

AT 130 PM...A CLUSTER OF SEVERE STORMS WAS MOVING THROUGH THE ADAMS...
JUNEAU...AND COLUMBIA COUNTY AREA. THOSE STORMS SHOULD CONTINUE EAST.
THE CORE OF THOSE STORMS IS EXPECTED TO PASS JUST SOUTH OF WAUSHARA AND
WINNEBAGO COUNTIES. BUT HAIL OR STRONG WINDS COULD STILL CLIP THE
SOUTHERN PORTION OF WAUSHARA OR WINNEBAGO COUNTIES EARLY THIS AFTERNOON.

ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REST OF THE TORNADO WATCH AREA. CONDITIONS WILL GRADUALLY BECOME MORE
FAVORABLE FOR SEVERE WEATHER IN THESE AREAS AS WE PROGRESS THROUGH THE
AFTERNOON.

A TORNADO WATCH REMAINS IN EFFECT FOR WOOD...PORTAGE...WAUPACA...
OUTAGAMIE...BROWN...KEWAUNEE...WAUSHARA...WINNEBAGO...CALUMET...
AND MANITOWOC COUNTIES UNTIL 800 PM.

BE SURE TO MONITOR NOAA ALL HAZARDS RADIO OR LOCAL TV OR RADIO STATIONS
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 1:30 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT SAT JUN 7 2008

WIZ035>040-045-048>050-072030-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
230 PM CDT SAT JUN 7 2008

...TORNADO WATCH IN EFFECT UNTIL 800 PM THIS EVENING...

WARM AND VERY HUMID AIR SURGING INTO THE AREA FROM THE SOUTH WILL
GENERATE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.
SOME OF THE STORMS COULD BE SEVERE...AND PRODUCE DAMAGING WINDS AND
LARGE HAIL. CONDITIONS COULD ALSO SUPPORT THE FORMATION OF TORNADOES
WITH THE STRONGEST STORMS.

AT 230 PM...A CLUSTER OF SEVERE STORMS WAS MOVING THROUGH THE
MARQUETTE...COLUMBIA...AND GREEN LAKE COUNTY AREA. THOSE STORMS SHOULD
CONTINUE EAST...AND THE CORE OF THE STORMS WILL PASS SOUTH OF
WINNEBAGO...CALUMET...AND MANITOWOC COUNTIES. BUT SOME HEAVY RAIN...
GUSTY WINDS...AND HAIL ON THE NORTHERN EDGE OF THE STORMS COULD STILL
CLIP FAR SOUTHERN WINNEBAGO...SOUTHERN CALUMET...AND SOUTHERN MANITOWOC
COUNTIES.

ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REST OF THE TORNADO WATCH AREA. CONDITIONS WILL GRADUALLY BECOME MORE
FAVORABLE FOR SEVERE WEATHER IN THESE AREAS AS WE PROGRESS THROUGH THE
AFTERNOON.

A TORNADO WATCH REMAINS IN EFFECT FOR WOOD...PORTAGE...WAUPACA...
OUTAGAMIE...BROWN...KEWAUNEE...WAUSHARA...WINNEBAGO...CALUMET...
AND MANITOWOC COUNTIES UNTIL 800 PM.

BE SURE TO MONITOR NOAA ALL HAZARDS RADIO OR LOCAL TV OR RADIO STATIONS
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 2:40 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT SAT JUN 7 2008

WIZ035>040-045-048>050-072130-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
340 PM CDT SAT JUN 7 2008

...TORNADO WATCH IN EFFECT UNTIL 800 PM THIS EVENING...

WARM AND VERY HUMID AIR SURGING INTO THE AREA FROM THE SOUTH WILL
GENERATE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE...AND PRODUCE DAMAGING
WINDS AND LARGE HAIL. CONDITIONS COULD ALSO SUPPORT THE FORMATION OF
TORNADOES WITH THE STRONGEST STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR WOOD...PORTAGE...WAUPACA...
OUTAGAMIE...BROWN...KEWAUNEE...WAUSHARA...WINNEBAGO...CALUMET...
AND MANITOWOC COUNTIES UNTIL 800 PM.

AT 330 PM...THE STRONGEST STORMS WERE MOVING INTO SOUTHEAST WISCONSIN.
NEW STORMS WERE DEVELOPING ACROSS WOOD...PORTAGE...WAUPACA...AND
WAUSHARA COUNTIES. THOSE STORMS WERE SLOWLY STRENGTHENING...BUT HAD NOT
PRODUCED ANY SEVERE WEATHER AS OF 330 PM. CONDITIONS WILL GRADUALLY
BECOME MORE FAVORABLE FOR SEVERE WEATHER IN THE WATCH AREA AS WE
PROGRESS THROUGH THE LATE AFTERNOON AND INTO THE EARLY EVENING.

BE SURE TO MONITOR NOAA ALL HAZARDS RADIO OR LOCAL TV OR RADIO STATIONS
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 3:35 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
435 PM CDT SAT JUN 7 2008

WIZ035>040-045-048>050-072230-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
435 PM CDT SAT JUN 7 2008

...TORNADO WATCH IN EFFECT UNTIL 800 PM THIS EVENING...

SO FAR THIS AFTERNOON...THE STRONGEST THUNDERSTORMS HAVE BEEN DEVELOPING
AND MOVING SOUTH OF THE AREA. AT 330 PM...THE STRONGEST STORMS WERE OVER
SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...WEST OF MILWAUKEE. THOSE STORMS
WILL REMAIN WELL SOUTH OF THE AREA.

DURING THE PAST HOUR...HOWEVER...A NEW AREA OF SEVERE STORMS DEVELOPED
OVER SOUTHEAST MINNESOTA. THOSE STORMS WERE HEADED FOR WEST-CENTRAL
WISCONSIN. IF THEY CONTINUE AT THEIR PRESENT MOVEMENT...THEY WILL REACH
CENTRAL WISCONSIN JUST AFTER 600 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR WOOD...PORTAGE...WAUPACA...
OUTAGAMIE...BROWN...KEWAUNEE...WAUSHARA...WINNEBAGO...CALUMET...
AND MANITOWOC COUNTIES UNTIL 800 PM.

BE SURE TO MONITOR NOAA ALL HAZARDS RADIO OR LOCAL TV OR RADIO STATIONS
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 4:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT SAT JUN 7 2008

WIZ035>040-045-048>050-072330-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-
INCLUDING WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
535 PM CDT SAT JUN 7 2008

...TORNADO WATCH IN EFFECT UNTIL 800 PM THIS EVENING...

AT 530 PM...THUNDERSTORMS WERE DEVELOPING IN A BAND FROM SOUTHEAST
MINNESOTA TO CENTRAL WISCONSIN. THE STORMS WERE SLOWLY STRENGTHENING...
AND WILL POSE A RISK OF SEVERE WEATHER AS THEY SHIFT EAST DURING THE
NEXT COUPLE HOURS.

A TORNADO WATCH REMAINS IN EFFECT FOR WOOD...PORTAGE...WAUPACA...
OUTAGAMIE...BROWN...KEWAUNEE...WAUSHARA...WINNEBAGO...CALUMET...
AND MANITOWOC COUNTIES UNTIL 800 PM.

BE SURE TO MONITOR NOAA ALL HAZARDS RADIO OR LOCAL TV OR RADIO STATIONS
FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 80 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shawano

When
June 7, 5:20 PM CST
Where
Shawano County, 0.85 mi SW of Bowler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.860, -88.980

Hail, Shawano

When
June 7, 5:32 PM CST
Where
Shawano County, 0.85 mi SE of Bowler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.860, -88.960

Thunderstorm Wind, Langlade

When
June 7, 5:33 PM CST to 5:34 PM CST
Where
Langlade County, 1.76 mi SSW of Langlade Co Arpt to 1.66 mi S of Langlade Co Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
45.126, -89.132

Downburst thunderstorm winds produced an area of damage over several blocks on the south side of Antigo. Hundreds of trees were uprooted or damaged and two flag poles were bent over. Two houses sustained roof damage from felled trees.

Hail, Marathon

When
June 7, 5:40 PM CST
Where
Marathon County, 1 mi E of Mosinee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.780, -89.680

Hail, Marathon

When
June 7, 5:51 PM CST
Where
Marathon County, 0.69 mi S of Bevent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -89.380

Hail, Forest

When
June 7, 6:02 PM CST
Where
Forest County, 4.56 mi SW of Wabeno
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.386, -88.740

Thunderstorm Wind, Marinette

When
June 7, 6:30 PM CST
Where
Marinette County, 1.14 mi NNW of Beecher Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.585, -88.010

Scattered trees were blown down along and south of U.S. Highway 8 in the northern part of the county.

Thunderstorm Wind, Menominee (C)

When
June 7, 6:30 PM CST
Where
Menominee (C) County, 8.84 mi NNE of Keshena
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.994, -88.548

Thunderstorms downed several trees and large branches and also produced pea-size hail. The damage occurred about 8 miles north of Keshena near Highway 55 and County Road M.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113635, 113636, 113630, 113631, 113632, 113629, 113633, 113634.